New Mexico, 2019

High Wind in New Mexico, February 3, 2019

February 3, 2019 · NWS ABQ · 2 events in 2 counties and zones

A weak upper level trough moving quickly north of New Mexico on February 3, 2019 interacted with a strong pressure gradient across the region to produce widespread windy conditions. Much of central and eastern New Mexico experienced wind gusts of 40 to 50 mph throughout the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level trough moving quickly north of New Mexico on February 3, 2019 interacted with a strong pressure gradient across the region to produce widespread windy conditions. Much of central and eastern New Mexico experienced wind gusts of 40 to 50 mph throughout the day. The strongest winds impacted areas around Angel Fire and Ruidoso where gusts up to 61 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 4:59 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 3, 4:59 AM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
459 AM MST Sun Feb 3 2019

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail, but development and gradual lowering of VFR
cigs is forecast this morning as a Pacific trough/low approaches
from California. MVFR conditions are likely to develop shortly at
KFMN and KGUP, with showers potentially providing wet runways.
Showers are less likely at KABQ/KAEG and KSAF, with VFR conditions
forecast to persist. In addition, mountain obscurations in snow will
develop today to include the higher peaks of northern and western
New Mexico. Strong winds are forecast at KLVS and KTCC, where gusts
to between 35-45kts will be possible.

&&

.PREV DISCUSSION...237 AM MST Sun Feb 3 2019...
.SYNOPSIS...
A weakening storm system will spread rain and high elevation snow
showers across central and western New Mexico today. Aside from the
snow accumulations across the Tusas Mountains, amounts will be light.
Strong to damaging winds will be the main story today, especially
along and east of the Central Mountain Chain. Gusts between 50 and 60
mph will be possible. Light showers will remain possible across the
high terrain Monday and Tuesday, while breezy to windy conditions
persist across the plains. Another storm system will spread
precipitation across much of western and central New Mexico Wednesday
into early Thursday.

&&

.DISCUSSION...
The storm system over California will continue to shift east-
northeastward and weaken today. The remnant trough will cross
Colorado and northern NM later today. Currently ahead of the system,
a nice area of rain showers is moving across Arizona. Models suggest
that much of this precipitation will diminish before making it into
NM, however, all hope is not lost. Strong westerly winds aloft will
spread over NM today will result in strong orographic lift,
particularly across northwest NM over the Tusas Mountains. Areas
mainly above 8000-8500 feet east of Chama will see several inches of
snow today, and a Winter Weather Advisory remains in effect.
Additionally, an associated cold front, albeit rather weak, should
spark a few showers as it shifts eastward today. These showers will
favor the higher terrain of central and western NM. Amounts will be
light and these showers may also produce gusty winds. Though eastern
NM will remain dry, the aforementioned strong winds aloft will play a
different role there. These winds, combined with moderate mixing and
a 992-993mb surface low over Colorado will yield strong winds along
and east of the Central Mountain Chain. Models suggest 700 mb winds
near 60kt over the Sangre de Cristo Mountains. Will opt to upgrade
the Wind Advisory for the northern Sangres and the east slopes of the
Sangres to a High Wind Warning. Cloud cover continues to be a
concern that speeds will struggle to reach warning criteria, however,
based on satellite imagery, a mountain wave is already occurring to
the east of the Sangres. This wave may only intensify later today as
a strong inversion near mountain top level is noted in forecast
soundings this afternoon. This may increase the potential for
damaging wind gusts.

On Monday and Tuesday, the moisture across western and central NM
doesn't go anywhere, and in fact, some additional low level moisture
may move in from AZ. Given the continued strong west to southwest
flow aloft, orographic lift should continue to produce some light
showers favoring the high terrain. Meanwhile, breezy to windy
conditions will persist across the east.

All eyes are then on the next system slated for mid week. Models seem
to be coming into better agreement regarding the timing and strength
of the system. The upper level low will drop southward across the
Great basin on Wednesday before shifting eastward over NM Wednesday
night and Thursday. Precipitation looks to begin across western NM
Wednesday morning and will quickly expand eastward to the Central
Mountain Chain. Strong west/southwest (downslope) winds may largely keep
precip from shifting over the eastern plains. What about the
subtropical tap? Well, it looks like the bulk of the subtropical
moisture will remain south and east of the state, but the GFS
continues to try to advect some of the moisture northward into
central NM. Though the details of how much precip remain uncertain,
it does look like temperatures will drop quickly as the trough
crosses the state. 700 mb temperatures will fall between -10 and -14C
by late Wednesday night. Therefore, an abrupt change in high
temperatures can be expected for Thursday. As for snow potential,
most of the precipitation will fall during the day on Wednesday. Snow
levels will start out around 7kft, but will lower through the day.
The northern mountains look to have the best shot at additional
accumulations.

34

&&

.FIRE WEATHER...
No widespread critical fire weather conditions through the next
seven days. However, critical conditions could be reached briefly in
the far northeast corner of NM this afternoon.

We start a more active weather pattern today that should continue
through the next seven days. The storm over CA will weaken and lift
northeast today, but will be able to drag some moisture into western
and central NM. Rain showers and high elevation snow showers today
will continue into tonight, with snow levels lowering. Wetting
precipitation will be found over the western and northern mountains.
Winds will quickly increase across the forecast area, with strong
winds over much of the east. High winds will occur in the higher
elevations of the Northeast Highlands. These winds, combined with
minimum humidities right around 15 percent, may generate an hour or
two of critical fire weather conditions in the far northeast corner
of the state. Temperatures will remain mild for early February.

Another storm will be dropping south off the west coast Monday.
Southwest flow will continue over NM with lingering rain and high
elevation snow showers over the western and northern mountains. It
will be cooler everywhere Monday, but highs will still be mostly
above normal.

The west coast storm will move into the Great Basin Tuesday, then
slowly move east across AZ Wednesday and NM Thursday. Rain and snow
showers will be confined to the West Central and Northern Mountains
Tuesday, but coverage will increase significantly Wednesday and
continue into Thursday. Wetting precipitation will be likely in the
higher terrain of the west and north. A back door cold front will
enter the northeast Wednesday night and continue south and west
Thursday. Temperatures will continue to drop, with highs well below
normal by Thursday.

Yet another storm will be taking shape over the Pacific Northwest
late this week, and could impact the state next weekend. It looks
more like a wind producer rather than bringing widespread
precipitation.

Poor ventilation will be very limited until Thursday in the
northeast, and much of western and central areas Friday.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM MST this evening for the following
zones... NMZ514-523-526>529-531>534-539-540.

Winter Weather Advisory until 6 PM MST this evening for the
following zones... NMZ510.

High Wind Warning until 11 PM MST this evening for the following
zones... NMZ513-515.

Wind Advisory until noon MST today for the following zones...
NMZ502.

&&
Hazardous weather outlook, Feb 3, 3:02 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
302 AM MST Sun Feb 3 2019

NMZ501>540-041200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
302 AM MST Sun Feb 3 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Light to moderate snow will create slick road conditions across the
Tusas Mountains, including portions of U.S. Highways 64 and 84. The
snow will gradually diminish this evening.

Additionally, strong to damaging winds are expected along and east of
the Central Mountain Chain. The strongest winds are expected across
portions of the Sangre de Cristo Mountains where gusts between 60
and 65 mph are likely. At lower elevations across eastern New Mexico,
gusts up to 50 mph are likely. This will result in strong cross winds
for the I-25 corridor in northeast New Mexico.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Breezy to windy conditions will persist Monday and Tuesday across
eastern New Mexico. Gusts near 35 mph are likely. Another storm
system will move across New Mexico Wednesday through early Thursday.
This system will bring more rain and snow to the Land of
Enchantment. Though it is too early to say how much snow will fall,
accumulating snow appears possible once again across the northern
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain and snow amounts as well as
any high wind gusts through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

34

Event by event

2 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
February 3, 10:00 AM MST to 12:45 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Angel Fire airport reported peak wind gusts up to 61 mph.

High Wind, South Central Mountains

When
February 3, 11:30 AM MST to 1:30 PM MST
Where
South Central Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Sierra Blanca airport reported peak wind gusts up to 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795368, 795369.